Decongestants are drugs typically used to relieve congestion and stuffiness caused by infections, illness, and allergic reactions. As with most drugs, there are side effects associated with using decongestants. The most common decongestant side effects are an increase in blood pressure and heart rate, urinary problems, nervousness or restlessness, and rebound effect.
Increases in blood pressure and heart rate are common decongestant side effects caused simply by the normal action of the medication. Decongestant help relieve congestion by shrinking blood vessels in the nose and sinuses, but this effect is not restricted to the head. Blood vessels are constricted all over the body, forcing the heart to work harder against the condensed blood vessels, and thereby causing an increase in blood pressure and heart rate. This is typically not a concern unless there is a pre-existing heart condition or a history of high blood pressure, and in those cases a doctor should be consulted before taking a decongestant. If there is no history of heart problems and a rapid heartbeat is experienced while taking decongestants, then the medication should be stopped until a doctor can be consulted.
Decongestants have been known to produce difficulty urinating, and occasionally cause blockages of the urinary tract. This decongestant side effect occurs when the medication causes contraction of the muscles surrounding the neck of the bladder, reducing urine flow. Urinary problems associated with decongestants are limited to people with prior urinary problems such as an enlarged prostate.
Nervousness and restlessness are common decongestant side effects produced because decongestants imitate adrenaline, one of the chemicals behind the so-called fight or flight response. The role of adrenaline in the body is to quickly narrow blood vessels and open airways, preparing the body for immediate physical exertion. This unneeded adrenaline-like response can create a feeling of nervousness or restlessness in some people.
Rebound effect is another common side effect common when using nasal decongestants. This medical phenomenon occurs when symptoms return more intensely after a medication is stopped or after long-term overuse of a medication. Sometimes, excessive use of nasal decongestants can cause the blood vessels in the nose to swell, producing stuffiness rather than relieving stuffiness. When rebound effect occurs, the decongestant should be stopped and the patient should consult a doctor.
For the most part, decongestants are safe when dosage instructions are followed. Decongestant side effects are primarily limited to overdoses, long-term use, and when the decongestant aggravates pre-existing conditions. Any questions regarding the use of decongestants should be directed to a medical professional.